South Dakota, 2013

Damaging Wind in South Dakota, May 18, 2013

May 18, 2013 · NWS UNR · 1 event in 1 county or zone

Wind gusts to 85 mph blew tin sheets off a shelterbelt fence and broke fence posts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts to 85 mph blew tin sheets off a shelterbelt fence and broke fence posts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 7:04 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 18, 7:04 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
704 PM MDT SAT MAY 18 2013

.UPDATE...
ISSUED AT 658 PM MDT SAT MAY 18 2013

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
THIS EVENING. BEST CHANCES FOR SEVERE STORMS WILL BE ALONG A WEAK
SURFACE BOUNDARY FROM ZIEBACH COUNTY THROUGH JACKSON AND BENNETT
COUNTIES. SOME OF THESE STORMS ALONG THE BOUNDARY HAVE BEEN SLOW
MOVING AND PRODUCING HEAVY RAINFALL...SO LOCALIZED FLOODING WILL
BE AN ISSUE THROUGH THE EVENING. AS THE EVENING
PROGRESSES...STORMS WILL SLOWLY SHIFT EAST INTO SOUTH CENTRAL
SOUTH DAKOTA.

&&

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 203 PM MDT SAT MAY 18 2013

CURRENT SURFACE MAP PLACES WEAK TROF/WARM FRONT ACROSS SOUTHWEST
INTO SOUTH CENTRAL SOUTH DAKOTA. LOW CLOUDS GRADUALLY DISSIPATING
ACROSS THE AREA. ISOLATED TSRA OVER THE BLACK HILLS AND SOUTHWEST
SOUTH DAKOTA. CONVECTION COVERAGE/INTENSITY WILL INCREASE RAPIDLY
THIS AFTERNOON WITH 1000-2000J/KB SBCAPE. SEVERE THUNDERSTORMS
POSSIBLE FROM THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

UPPER LOW CLOSES OFF OVER SOUTH DAKOTA ON SUNDAY...WITH SOME
DIFFERENCES AMONG MODELS. GFS/GEM MORE INTENSE AND A LITTLE FURTHER
WEST WITH 700MB LOW THAN NAM. WIDESPREAD SHOWERS EXPECTED ACROSS
NORTHEAST WYOMING/WESTERN SOUTH DAKOTA AS STRONG THETA-E ADVECTION
WRAPS AROUND THE NORTH-NORTHWEST SIDE OF UPPER LOW. INCREASING LOW
LEVEL FLOW OUT OF THE NORTH AND STEEP LOW/MID LEVEL LAPSE RATES WILL
RESULT IN UPSLOPE ENHANCED RAINFALL OVER THE NORTHERN BLACK HILLS
AND BEAR LODGE MOUNTAIN...ESPECIALLY SUNDAY NIGHT. WILL BECOME WINDY
ACROSS PLAINS OF WESTERN SOUTH DAKOTA.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 203 PM MDT SAT MAY 18 2013

MEDIUM RANGE MODELS REMAIN IN GOOD GENERAL AGREEMENT WITH
PROGRESSION AND TRACK OF UPPER LOW EARLY NEXT WEEK. WITH THE LOW
STILL PROJECTED TO STALL OUT ACROSS THE NORTHERN AND CENTRAL PLAINS
MONDAY INTO TUESDAY...PLENTY OF WRAP AROUND RAINFALL CAN BE EXPECTED
ACROSS MUCH OF THE FORECAST AREA. THERE IS STILL SOME UNCERTAINTY AT
THIS POINT...BUT 1 TO 2 INCHES OF RAIN SHOULD BE COMMON ACROSS THE
AREA FROM LATER SUNDAY INTO TUESDAY...WITH SOME HIGHER AMOUNTS
LIKELY ACROSS THE NORTHERN BLACK HILLS AREA...WHERE UPSLOPE ENHANCED
PRECIPITATION WILL OCCUR. COOL AND WINDY CONDITIONS CAN BE EXPECTED
MONDAY AND TUESDAY...WITH HIGHS IN THE UPPER 40S TO UPPER 50S.

SYSTEM WILL SLOWLY DRIFT EAST OUT OF THE REGION TUESDAY NIGHT OR
EARLY WEDNESDAY...WITH GRADUALLY IMPROVING CONDITIONS FROM WEST TO
EAST. BEYOND WEDNESDAY...THERE SHOULD BE A GRADUAL WARMUP THROUGH
THE LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...AS A
WEAK RIDGE MOVES INTO THE PLAINS. WILL GO WITH A MAINLY DRY FORECAST
FOR LATE WEDNESDAY INTO THURSDAY. SOUTHWEST FLOW ALOFT WILL DEVELOP
AGAIN BY THE END OF THE WEEK...SO WILL SEE CHANCES FOR SHOWERS AND
THUNDERSTORMS INCREASE THURSDAY NIGHT INTO NEXT WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 520 PM MDT SAT MAY 18 2013

AREAS OF MVFR CEILINGS AND VISIBILITIES WITH SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO TONIGHT...WITH SEVERE THUNDERSTORMS
EXPECTED THROUGH THIS EVENING FROM THE BLACK HILLS EASTWARD. LOCAL
IFR/LIFR CONDITIONS EXPECTED NEAR STRONGER STORMS. WIDESPREAD IFR
CIGS AND SOME -SHRA WILL DEVELOP ACROSS THE AREA AFTER MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...15
SHORT TERM...7
LONG TERM...15
AVIATION...10
Hazardous weather outlook, May 18, 5:02 AM CST, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
502 AM MDT SAT MAY 18 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
502 AM MDT (602 AM CDT) SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND
NORTHEAST ACROSS northeast wyoming and western south dakota through
this evening. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...Sunday THROUGH friday

ACTIVE WEATHER is forecast to continue sunday through tuesday.
showers with a isolated thunderstorms are expected sunday
becoming mostly rain showers monday and tuesday.  another
round of thunderstorms is in the forecast for the end of next
week.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 18, 8:42 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             PHILIP                  44.05N 101.67W
05/18/2013  E1.00 INCH       HAAKON             SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, May 18, 8:43 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
843 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             PHILIP                  44.05N 101.67W
05/18/2013  E1.00 INCH       HAAKON             SD   TRAINED SPOTTER

            MOSTLY DIMES AND NICKELS

&&

POJORLIE
Local storm report, May 18, 8:51 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      14 SSE DUPREE           44.86N 101.47W
05/18/2013                   ZIEBACH            SD   TRAINED SPOTTER

            TIME ESTIMATED. 4 INCHES OF RAIN...WATER OVER THE ROADS
            AND GRAVEL WASHED OFF ROADS

0850 PM     HEAVY RAIN       14 SSE DUPREE           44.86N 101.47W
05/18/2013  M4.00 INCH       ZIEBACH            SD   TRAINED SPOTTER

&&

POJORLIE
Special weather statement, May 18, 8:55 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
855 PM MDT SAT MAY 18 2013

SDZ046-047-190345-
MELLETTE SD-TODD SD-
955 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR MELLETTE AND TODD COUNTIES UNTIL
1045 PM CDT...

AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
CEDAR BUTTE TO 6 MILES SOUTH OF SPRING CREEK...AND MOVING EAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WHITE RIVER...
  MISSION...
  SAINT FRANCIS...
  ROSEBUD...
  LAKEVIEW...
  WOOD...
  LITTLEBURG...
  HIDDEN TIMBER...
  OKREEK...
  MOSHER...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4383 10113 4382 10090 4378 10081 4374 10078
      4372 10072 4377 10060 4373 10046 4374 10036
      4373 10030 4370 10028 4299 10030 4299 10111
TIME...MOT...LOC 0255Z 267DEG 23KT 4370 10098 4304 10098

CARSTENS
Local storm report, May 18, 9:11 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
911 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             6 SE DEADWOOD           44.31N 103.64W
05/18/2013  E0.88 INCH       LAWRENCE           SD   TRAINED SPOTTER

            DIME TO NICKEL HAIL

1245 PM     HAIL             7 SSE DEADWOOD          44.28N 103.68W
05/18/2013  E1.75 INCH       LAWRENCE           SD   TRAINED SPOTTER

0115 PM     HAIL             1 SE DOWNTOWN SPEARFISH 44.49N 103.84W
05/18/2013  E0.88 INCH       LAWRENCE           SD   TRAINED SPOTTER

0200 PM     HAIL             3 NE TILFORD            44.33N 103.39W
05/18/2013  E1.00 INCH       MEADE              SD   PUBLIC

0215 PM     HAIL             14 ENE DOWNTOWN STURGIS 44.49N 103.25W
05/18/2013  E0.75 INCH       MEADE              SD   PUBLIC

0225 PM     HAIL             4 NW NEMO               44.23N 103.56W
05/18/2013  E0.70 INCH       LAWRENCE           SD   TRAINED SPOTTER

0315 PM     HAIL             PACTOLA RESERVOIR       44.07N 103.50W
05/18/2013  E0.70 INCH       PENNINGTON         SD   TRAINED SPOTTER

0340 PM     HAIL             5 S MUD BUTTE           44.93N 102.88W
05/18/2013  E0.75 INCH       MEADE              SD   PUBLIC

0350 PM     HAIL             3 NW BLACK HAWK         44.18N 103.36W
05/18/2013  E0.88 INCH       MEADE              SD   FIRE DEPT/RESCUE

0350 PM     HAIL             3 NNE BLACK HAWK        44.19N 103.29W
05/18/2013  E0.88 INCH       MEADE              SD   TRAINED SPOTTER

0420 PM     HAIL             10 NNW ELLSWORTH AFB    44.29N 103.15W
05/18/2013  E1.00 INCH       MEADE              SD   PUBLIC

0430 PM     HAIL             10 WSW RED ELM          45.00N 101.98W
05/18/2013  E1.75 INCH       ZIEBACH            SD   TRAINED SPOTTER

            LASTED 10 MINUTES

0450 PM     HAIL             HILL CITY               43.93N 103.57W
05/18/2013  E0.70 INCH       PENNINGTON         SD   PUBLIC

0458 PM     HAIL             RED ELM                 45.06N 101.79W
05/18/2013  E1.00 INCH       ZIEBACH            SD   PUBLIC

0525 PM     HAIL             10 WSW UPTON            44.05N 104.81W
05/18/2013  E1.00 INCH       WESTON             WY   PUBLIC

0527 PM     HAIL             5 SW DOWNTOWN RAPID CIT 44.02N 103.31W
05/18/2013  M1.50 INCH       PENNINGTON         SD   COCORAHS

0530 PM     HAIL             7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
05/18/2013  E1.00 INCH       PENNINGTON         SD   EMERGENCY MNGR

0535 PM     HAIL             7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
05/18/2013  E1.00 INCH       PENNINGTON         SD   PUBLIC

0535 PM     HAIL             6 S DOWNTOWN RAPID CITY 43.99N 103.23W
05/18/2013  M1.50 INCH       PENNINGTON         SD   EMERGENCY MNGR

0540 PM     HAIL             4 SSW DOWNTOWN RAPID CI 44.02N 103.26W
05/18/2013  M1.00 INCH       PENNINGTON         SD   PUBLIC

0543 PM     HAIL             4 S DOWNTOWN RAPID CITY 44.02N 103.23W
05/18/2013  M1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

0545 PM     HAIL             DOWNTOWN RAPID CITY     44.08N 103.23W
05/18/2013  M1.50 INCH       PENNINGTON         SD   PUBLIC

0548 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.07N 103.21W
05/18/2013  M0.75 INCH       PENNINGTON         SD   NWS OFFICE

0618 PM     HAIL             5 NNW OSAGE             44.05N 104.47W
05/18/2013  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

0715 PM     TSTM WND GST     6 W INTERIOR            43.73N 102.10W
05/18/2013  E60.00 MPH       PENNINGTON         SD   PUBLIC

0715 PM     FLASH FLOOD      14 SSE DUPREE           44.86N 101.47W
05/18/2013                   ZIEBACH            SD   TRAINED SPOTTER

            TIME ESTIMATED. 4 INCHES OF RAIN...WATER OVER THE ROADS
            AND GRAVEL WASHED OFF ROADS

0743 PM     HAIL             2 S CACTUS FLAT         43.81N 101.89W
05/18/2013  E0.75 INCH       JACKSON            SD   TRAINED SPOTTER

0755 PM     HAIL             5 E CACTUS FLAT         43.84N 101.80W
05/18/2013  E1.00 INCH       JACKSON            SD   PUBLIC

0810 PM     HAIL             8 ENE CACTUS FLAT       43.89N 101.75W
05/18/2013  E0.75 INCH       JACKSON            SD   PUBLIC

0840 PM     HAIL             PHILIP                  44.05N 101.67W
05/18/2013  E1.00 INCH       HAAKON             SD   TRAINED SPOTTER

            MOSTLY DIMES AND NICKELS

0850 PM     HEAVY RAIN       14 SSE DUPREE           44.86N 101.47W
05/18/2013  M4.00 INCH       ZIEBACH            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, May 18, 9:16 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
916 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       6 NNW KIRLEY            44.61N 101.34W
05/18/2013  M2.02 INCH       HAAKON             SD   TRAINED SPOTTER

            STILL RAINING

&&

POJORLIE

The radar

The North Platte radar (KLNX), 158 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
May 18, 9:36 PM CST to 9:45 PM CST
Where
Todd County, 2 mi E of Okreek
Measured
74 kt (85 mph) measured gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
43.370, -100.340

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445579.